Alert archive / Louisiana / River Flood Warnings in 2018

River Flood Warning 75, NWS Lake Charles, LA

May 4, 2018Saint Martin Parish, St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this river flood warning at May 4, 2018, 11:08 AM CDT for Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 47 hr.

The area

The outline as issued.

The facts

Issued
May 4, 2018, 11:08 AM CDT (16:08 UTC)
Expired
May 6, 2018, 10:03 AM CDT
In force
47 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
Minor

Counties Saint Martin Parish, LA, St. Mary Parish, LA

The river

Written for the forecast point Atchafalaya River at Morgan City (MCGL1).

Action stage
4 ft
Minor stage
6 ft
Moderate stage
7 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

284 
WGUS84 KLCH 041608
FLSLCH


Flood Statement
National Weather Service Lake Charles La
1108 AM CDT Fri May 4 2018

LAC099-101-050608-
/O.NEW.KLCH.FL.W.0075.180504T1608Z-180509T1200Z/
/MCGL1.1.ER.180504T1500Z.180504T1500Z.180509T0600Z.NO/
1108 AM CDT Fri May 4 2018

* At 10:00 AM Friday the stage was 6.0 feet.
* Flood stage is 6.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  early Wednesday morning.
* Impact...At stages near 6.0 feet...Flood stage. The city dock will
  be under water. Water will cover the lower end of Belleview Front 
  Street in Berwick. Vessel traffic will be affected by stronger 
  river current and vessel traffic safety rules will be strictly 
  enforced by the U.S. Coast Guard.

&&
 
LAT...LON 2997 9124 2980 9110 2939 9113 2951 9154
      2986 9139 2995 9147

$$
4 follow-up statements
893 
WGUS84 KLCH 050053
FLSLCH


Flood Statement
National Weather Service Lake Charles La
753 PM CDT Fri May 4 2018

...The Flood Warning continues for the following rivers in 
Louisiana..

  Atchafalaya River At Morgan City

LAC099-101-051453-
/O.CON.KLCH.FL.W.0075.000000T0000Z-180509T1200Z/
/MCGL1.1.ER.180504T1500Z.180504T2100Z.180509T0600Z.NO/
753 PM CDT Fri May 4 2018

The Flood Warning continues for
  The Atchafalaya River At Morgan City.
* until Wednesday morning...or until the warning is cancelled.
* At 7:00 PM Friday the stage was 6.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river will continue to slowly fall to below flood stage by 
  early Wednesday morning.
* Impact...At stages near 6.0 feet...Flood stage. The city dock will
  be under water. Water will cover the lower end of Belleview Front 
  Street in Berwick. Vessel traffic will be affected by stronger 
  river current and vessel traffic safety rules will be strictly 
  enforced by the U.S. Coast Guard.
* Impact...At stages near 5.0 feet...Floodwall gates will be closed 
  to protect against higher stages. Vessel traffic will be affected 
  by stronger river current and vessel traffic safety rules will be 
  strictly enforced by the U.S. Coast Guard.
* Impact...At stages near 4.0 feet...Action stage. Water will move 
  up the bank and across access roads below the city dock. Floodwall 
  gates should be closed by the 5 foot stage to protect against 
  higher stages. Vessel traffic will be affected by stronger river 
  current and vessel traffic safety rules will be strictly enforced 
  by the U.S. Coast Guard.

&&
 
LAT...LON 2997 9124 2980 9110 2939 9113 2951 9154
      2986 9139 2995 9147

$$
604 
WGUS84 KLCH 051510
FLSLCH


Flood Statement
National Weather Service Lake Charles La
1010 AM CDT Sat May 5 2018

...The Flood Warning continues for the following rivers in 
Louisiana...

  Atchafalaya River At Morgan City

LAC099-101-060510-
/O.EXT.KLCH.FL.W.0075.000000T0000Z-180509T0600Z/
/MCGL1.1.ER.180504T1500Z.180504T2100Z.180509T0000Z.NO/
1010 AM CDT Sat May 5 2018

The Flood Warning continues for
  The Atchafalaya River At Morgan City.
* until late Tuesday night...or until the warning is cancelled.
* At  9:00 AM Saturday the stage was 5.9 feet.
* Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river will fluctuate around flood stage through
  Tuesday night.
* Impact...At stages near 6.0 feet...Flood stage. The city dock will
  be under water. Water will cover the lower end of Belleview Front 
  Street in Berwick. Vessel traffic will be affected by stronger 
  river current and vessel traffic safety rules will be strictly 
  enforced by the U.S. Coast Guard.

&&
 
LAT...LON 2997 9124 2980 9110 2939 9113 2951 9154
      2986 9139 2995 9147

$$
070 
WGUS84 KLCH 060057
FLSLCH


Flood Statement
National Weather Service Lake Charles La
757 PM CDT Sat May 5 2018

...The Flood Warning continues for the following rivers in 
Louisiana..

  Atchafalaya River At Morgan City

LAC099-101-061456-
/O.CON.KLCH.FL.W.0075.000000T0000Z-180509T0600Z/
/MCGL1.1.ER.180504T1500Z.180504T2100Z.180509T0000Z.NO/
757 PM CDT Sat May 5 2018

The Flood Warning continues for
  The Atchafalaya River At Morgan City.
* until late Tuesday night...or until the warning is cancelled.
* At  7:00 PM Saturday the stage was 5.9 feet.
* Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river is expected to rise to a stage of 6.0 feet by
  1 AM Sunday morning and continue to fluctuate near flood stage.
* Impact...At stages near 6.0 feet...Flood stage. The city dock will
  be under water. Water will cover the lower end of Belleview Front 
  Street in Berwick. Vessel traffic will be affected by stronger 
  river current and vessel traffic safety rules will be strictly 
  enforced by the U.S. Coast Guard.
* Impact...At stages near 5.0 feet...Floodwall gates will be closed 
  to protect against higher stages. Vessel traffic will be affected 
  by stronger river current and vessel traffic safety rules will be 
  strictly enforced by the U.S. Coast Guard.
* Impact...At stages near 4.0 feet...Action stage. Water will move 
  up the bank and across access roads below the city dock. Floodwall 
  gates should be closed by the 5 foot stage to protect against 
  higher stages. Vessel traffic will be affected by stronger river 
  current and vessel traffic safety rules will be strictly enforced 
  by the U.S. Coast Guard.

&&
 
LAT...LON 2997 9124 2980 9110 2939 9113 2951 9154
      2986 9139 2995 9147

$$
860 
WGUS84 KLCH 061503
FLSLCH


Flood Statement
National Weather Service Lake Charles La
1003 AM CDT Sun May 6 2018

...The Flood Warning is cancelled for the following rivers in 
Louisiana...

  Atchafalaya River At Morgan City

LAC099-101-061533-
/O.CAN.KLCH.FL.W.0075.000000T0000Z-180509T0600Z/
/MCGL1.1.ER.180504T1500Z.180504T2100Z.000000T0000Z.NO/
1003 AM CDT Sun May 6 2018

The Flood Warning is cancelled for
  The Atchafalaya River At Morgan City.
* At  9:00 AM Sunday the stage was 5.8 feet.
* Flood stage is 6.0 feet.
* Forecast...The river will contimnue a slow fall...reaching 5.5 feet 
  Thursday.
* Impact...At stages near 6.0 feet...Flood stage. The city dock will
  be under water. Water will cover the lower end of Belleview Front 
  Street in Berwick. Vessel traffic will be affected by stronger 
  river current and vessel traffic safety rules will be strictly 
  enforced by the U.S. Coast Guard.
* Impact...At stages near 5.0 feet...Floodwall gates will be closed 
  to protect against higher stages. Vessel traffic will be affected 
  by stronger river current and vessel traffic safety rules will be 
  strictly enforced by the U.S. Coast Guard.

&&
 
LAT...LON 2997 9124 2980 9110 2939 9113 2951 9154
      2986 9139 2995 9147

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this river flood warning went out at May 4, 10:31 AM CDT, 37 minutes earlier.

Area forecast discussion, May 4, 10:31 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1031 AM CDT Fri May 4 2018

.DISCUSSION...
No major changes made to the forecast this morning, as previous
thinking/reasoning remains on target. Latest hi-res guidance
continues to indicate convection encroaching into NW forecast area
this afternoon. The precise timing is still a bit uncertain,
though latest radar trends over Central/ERN TX point toward mid
afternoon. Most guidance depicts a general weakening trend for the
evening hours, with regeneration/re-intensification after
midnight with the approach of the main upper trof.

13

&&

.PREV DISCUSSION... /issued 647 AM CDT Fri May 4 2018/

DISCUSSION...
12Z TAFS

AVIATION...
Light patchy fog has developed across the area this morning as
expected with ARA seeing the most significant reduction in
visibilities. This fog should quickly dissipate over the next
hour. VFR ceilings will prevail through much of the day although
some fluctuation between VFR and MVFR will be possible this
morning.

A slow moving frontal boundary will approach the area from the
northwest this evening before moving through overnight into early
Saturday morning. Scattered showers will accompany the front as
it moves through AEX with activity becoming more isolated as the
front moves through the coastal terminals. Maintained VCSH for AEX
beginning this evening but opted not to insert at other terminals
for now given the lower probabilities.

Jones

PREV DISCUSSION... /issued 359 AM CDT Fri May 4 2018/

DISCUSSION...
Late night sfc analysis shows high pressure centered over the sern
CONUS ridging wwd over the wrn Gulf region, maintaining a moist
srly low-level flow over the forecast area. Water vapor imagery
shows mid/upper-level ridging lingering from the cntl/wrn Gulf
through the sern CONUS to the Carolinas, while troffing resides
from the wrn Great Lakes through the Plains to the srn Rockies.
Regional 88Ds show a few light showers starting to pop up to our
nw while deeper convection resides over cntl TX...closer to home,
88Ds are PPINE for now.

Medium-range and short-range high res guidance all indicate
convection to our west increasing through today in response to an
increase in shortwave energy ejecting newd ahead of the longwave
trof. We should begin to see some of this activity move into the
nwrn zones possibly by noontime, but more likely this afternoon.
With increased cloud cover, expect maxes to run a little cooler
than yesterday across the nwrn 1/2 of the area...across the sern
zones, temps are still expected to warm well into the 80s.

Rain chances bump upward tonight as a sfc boundary moves into the
area, then slows as the initial shortwave pushes newd out of the
area. For this, WPC has introduced a marginal risk for flash
flooding through 12z tomorrow. Mean QPFs remain under an inch at
this time although certainly localized higher amounts will be
possible across the nrn zones in any slow-moving convection
overnight. SPC has also introduced a marginal risk for severe
weather today, although forecast soundings show weak low-level
wind fields which may limit damaging wind potential.

Things get interesting as we move into Saturday as models are now
beginning to diverge on precip potential as best dynamics shift
newd. For now, have lowered POPs somewhat for Saturday as a
result. Showers and maybe a few storms will gradually push sewd
through the forecast area into Saturday night as the boundary
slips through the region, with all the precip expected to be over
the coastal waters by midnight.

Medium-range models now advertising another disturbance in the
nwrly flow aloft sweeping through on Monday with perhaps enough
moisture to squeeze out a few showers...with a fair amount of
uncertainty on this, have held out POPs for now. Another
significant shortwave is progged to swing through the cntl CONUS
Tuesday into Wednesday, but best moisture again is progged to
remain to our north. Main story for next week looks to be a return
of slightly cooler overnight temps with mins forecast to drop to
the lower/mid 60s through much of the week.

MARINE...
No flags are anticipated on the coastal waters through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  86  64  80  61 /  40  60  50  10
LCH  84  66  82  63 /  20  30  30  10
LFT  86  67  82  63 /  10  20  50  20
BPT  83  66  83  63 /  30  40  40  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.

&&
Hazardous weather outlook, May 4, 5:55 AM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
555 AM CDT Fri May 4 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
051100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
555 AM CDT Fri May 4 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms associated with a disturbance
aloft and an approaching cool front will begin moving into the
region this afternoon and tonight. A storm or two could be on the
strong side with wind gusts exceeding 40 mph, along with heavy
rainfall.

Minor flooding is forecast to continue along portions of the
Atchafalaya River...please refer to our latest River Flood
Statement for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and a few storms will continue spreading
southeastward across the remainder of the forecast area on
Saturday as the surface trough sweeps through. The primary
concern with this activity will remain brief heavy downpours.
Drier conditions will move in behind the front for Sunday, then
linger through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

GMZ430-432-435-450-452-455-470-472-475-051100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
555 AM CDT Fri May 4 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

A few showers and storms associated with a weak cool front will
affect the coastal waters mainly west of Cameron through tonight.
Locally heavy rains and gusty winds will accompany the storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and a few storms will spread over the remainder of the
coastal waters on Saturday as the front sweeps through. Quiet
conditions can then be expected over the northwest Gulf of Mexico
through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

25

Nearby

River Flood Warnings in Louisiana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.